Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online
Ask a Dentist   »  

Taking antibiotic for tooth abscess. Got constipation and now diarrhea. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 13390 Questions
Question
Have been taking antibotics for the last week for a tooth abcess was constapated after getting my tooth taken out the morning i have had boweel movements 3 times this mornning 1 was diorria
Posted Sun, 21 Apr 2013 in Dental Health
 
 
Answered by Dr. Michelle Gibson James 23 minutes later
HI, thanks for using healthcare magic

Antibiotics can cause gastrointestinal upset and diarrhoea. It is a common side effect of this type of medication that normally resolve when the antibiotics are completed.

If you have already completed the antibiotic course, then it is likely that the antibiotics is related to either a bacteria or virus that is presently infecting your stomach and intestines. In most cases of infective diarrhoea, it is related to a virus not a bacteria.
A bacterial diarrhoea may present with fever and blood in stool in some persons.

The main treatment for diarrhoea is fluid management. It is not advised to take any medication to stop the stool because it would actually worsen the symptoms.
You should avoid solid food for 24 to 48 hrs and use mainly liquids.
Avoid any milk products because they can worsen diarrhoea. You should consider drinking a small amount after each stool to replace what is lost.
The use of yogurts with probiotics would help replace the good bacteria in the colon and may help the diarrhoea to resolve faster.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Taking antibiotic for tooth abscess. Got constipation and now diarrhea. Side effect? 13 minutes later
Thanks
 
 
Answered by Dr. Michelle Gibson James 21 minutes later
You are welcome, feel free to ask anything else
Above answer was peer-reviewed by
 
Follow-up: Taking antibiotic for tooth abscess. Got constipation and now diarrhea. Side effect? 9 minutes later
I have been taking antibotic now on and off for the last 6 weeks it have make me constapated and dirroria nausea now that i have finish the antibotics and the tooth remaoved hopefully this will resovle, should i been on antibotics for so long
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Hi

6 weeks is a long time for an antibiotic course. It would be used if the doctor believed that the infection was chronic ( prolonged or longstanding) or it was not responding to the normal course of antibiotics.

Such a long course of antibiotics can definitely cause the bowel problems that you are presently experiencing.
It may take 1 to 2 weeks for your bowel function to return to normal.

Please feel free to ask anything else
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor